Alert archive / Indiana / Gale Warnings in 2025

Gale Warning 4, NWS Northern Indiana

February 27, 2025

NWS Northern Indiana issued this gale warning at Feb 27, 2025, 3:52 PM EST. It took effect at Feb 28, 2025, 9:00 AM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2025, 3:52 PM EST (20:52 UTC)
In effect from
Feb 28, 2025, 9:00 AM EST
Expired
Mar 1, 2025, 1:00 AM EST
In force
16 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

230 
WHUS73 KIWX 272052
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
352 PM EST Thu Feb 27 2025

LMZ043-046-280500-
/O.UPG.KIWX.GL.A.0002.250228T1200Z-250301T0800Z/
/O.NEW.KIWX.GL.W.0004.250228T1400Z-250301T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
352 PM EST Thu Feb 27 2025

...GALE WARNING IN EFFECT FROM 9 AM TO 11 PM EST FRIDAY...

* WHAT...South to southwest winds 15 to 25 knots with gusts up to
  35 knots and waves 4 to 7 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 9 AM to 11 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Andersen
5 follow-up statements
876 
WHUS73 KIWX 280230
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
930 PM EST Thu Feb 27 2025

LMZ043-046-281030-
/O.CON.KIWX.GL.W.0004.250228T1400Z-250301T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
930 PM EST Thu Feb 27 2025

...GALE WARNING REMAINS IN EFFECT FROM 9 AM TO 11 PM EST FRIDAY...

* WHAT...South to southwest winds 15 to 25 knots with gusts up 
  to 35 knots and waves 4 to 7 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 9 AM to 11 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
034 
WHUS73 KIWX 280943
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
443 AM EST Fri Feb 28 2025

LMZ043-046-281745-
/O.EXT.KIWX.GL.W.0004.250228T1400Z-250301T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
443 AM EST Fri Feb 28 2025

...GALE WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST
SATURDAY...

* WHAT...Southwest winds 20 to 30 knots becoming west this
  afternoon. Gusts up to 40 knot gales. West winds 20 to 30 knots
  becoming northwest at 15 to 25 knots after midnight. Gusts up to
  35 knot gales through late evening.
 
* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 9 AM this morning to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

MCD
784 
WHUS73 KIWX 281604
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1104 AM EST Fri Feb 28 2025

LMZ043-046-010015-
/O.CON.KIWX.GL.W.0004.000000T0000Z-250301T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1104 AM EST Fri Feb 28 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Southwest winds 20 to 30 knots becoming west this
  afternoon. Gusts up to 40 knot gales. West winds 20 to 30 knots
  becoming northwest at 15 to 25 knots after midnight. Gusts up to
  35 knot gales through late evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Andersen
763 
WHUS73 KIWX 282054
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
354 PM EST Fri Feb 28 2025

LMZ043-046-010500-
/O.CON.KIWX.GL.W.0004.000000T0000Z-250301T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
354 PM EST Fri Feb 28 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 35 
  knots and waves 7 to 10 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Andersen
895 
WHUS73 KIWX 010350
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1050 PM EST Fri Feb 28 2025

LMZ043-046-011200-
/O.CON.KIWX.GL.W.0004.000000T0000Z-250301T0600Z/
/O.NEW.KIWX.SC.Y.0015.250301T0600Z-250302T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1050 PM EST Fri Feb 28 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST SATURDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 25 knots with
  gusts up to 35 knots and waves 6 to 11 feet. For the Small 
  Craft Advisory, north winds 15 to 25 knots with gusts up to 30 
  knots and waves 7 to 12 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, until 1 AM EST Saturday. For the 
  Small Craft Advisory, until 11 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 27, 2:32 PM EST, 1 hour 20 minutes earlier. Its key messages:

  • A Wind Advisory has been issued for northern Indiana and northwest Ohio starting at 10 AM EST Friday. The Wind Advisory is split into two segments with US 30 as the dividing line. North of US 30, the Advisory ends at 4 PM EST Friday, while along and south of US 30, the Advisory persists through 7 PM EST Friday. Southwest winds will gust as high as 40 to 50 mph.
  • Brief lake effect snow showers possible Saturday morning, then dry through Monday. Colder for the weekend with highs in the 30s.
  • Mild with chances for rain/snow midweek.
Area forecast discussion, Feb 27, 2:32 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
232 PM EST Thu Feb 27 2025

.KEY MESSAGES...

- A Wind Advisory has been issued for northern Indiana and
  northwest Ohio starting at 10 AM EST Friday. The Wind Advisory
  is split into two segments with US 30 as the dividing line.
  North of US 30, the Advisory ends at 4 PM EST Friday, while
  along and south of US 30, the Advisory persists through 7 PM
  EST Friday. Southwest winds will gust as high as 40 to 50 mph.

- Brief lake effect snow showers possible Saturday morning, then dry
  through Monday. Colder for the weekend with highs in the 30s.

- Mild with chances for rain/snow midweek.

&&

.DISCUSSION...
Issued at 231 PM EST Thu Feb 27 2025

As a series of 500 mb shortwaves pivot through the Upper Great Lakes
today, forecast soundings and hi-res models suggest scattered
showers will be possible this afternoon and evening. Rain totals
will be very light, likely 0.10" or less in most locations. Unlike
last night, there are minimal fog concerns tonight as clearing skies
and elevated northwest winds should limit fog from forming. These
northwest winds will also bring in much drier air to our area.

Friday features dry, mild, and windy conditions. An Alberta clipper
system will dive through Ontario and Upper Michigan, with a
deepening pressure gradient across the Midwest. Clearing skies will
promote mixing down to the surface during the day as a trough digs
through our forecast area Friday afternoon. Southwest winds will be
sustained 20 to 30 mph, with gusts 40 to 50 mph. A Wind Advisory has
been issued for northern Indiana and northwest Ohio starting at 10
AM EST Friday. The Wind Advisory is split into two segments
with US 30 as the dividing line. North of US 30, the Advisory
ends at 4 PM EST, while along and south of US 30, the Advisory
persists through 7 PM EST. Strong WAA will boost temperatures
into the 50s (to near 60 in the SW) during the afternoon. The
clipper's attendant cold front will sweep through Friday night,
bringing in much colder air for the weekend.

As temperatures plummet into the 20s Friday night and post-
frontal winds switch to the northwest, a period of snow showers will
be possible late Friday into the first half of Saturday. With Delta-
Ts of 15C, negative theta-e lapse rates, and northerly fetch, some
lake effect response is possible despite weakening lift and
moisture. It will be dry Saturday afternoon through Monday, as
high pressure builds across the central CONUS. Temperatures will
be seasonable with highs in the 30s both days this weekend.

A more active weather pattern is ahead for the first week of March
with chances for rain/snow starting Tuesday. Temperatures will be
mild (into the 50s) again by midweek before becoming seasonable
again by next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM EST Thu Feb 27 2025

MVFR/IFR conditions in mist and low cigs will persist over the
next couple of hours but conditions expected to improve to VFR
conditions after 23z Thur with increased mixing associated with
the passage of an upper level trough axis through the area. In
the wake of this passage we will see a slight weakening in the
winds overnight into tomorrow morning with weak upper level
ridging sliding through ahead of a vigorous cold frontal passage
that will begin to move through the area after 15z Fri.
Southerly winds with gusts around 35 kts expected ahead of the frontal
passage with even a few gusts approaching 40 kts especially for
KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 10 AM EST /9 AM CST/ to 4 PM EST /3 PM CST/
     Friday for INZ005>009-103-104-203-204.
     Wind Advisory from 10 AM EST /9 AM CST/ to 7 PM EST /6 PM CST/
     Friday for INZ012>015-017-018-020-022>027-032>034-116-216.
OH...Wind Advisory from 10 AM to 4 PM EST Friday for OHZ001-002-004-
     005.
     Wind Advisory from 10 AM to 7 PM EST Friday for OHZ015-016-024-
     025.
MI...None.
MARINE...Gale Warning from 9 AM to 11 PM EST Friday for LMZ043-046.

&&

DISCUSSION...Johnson
AVIATION...Andersen
Hazardous weather outlook, Feb 27, 2:34 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
234 PM EST Thu Feb 27 2025

MIZ078>081-177-277-281945-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
234 PM EST Thu Feb 27 2025

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong southwest winds may gust as high as 40 mph Friday morning into
early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-103-104-203-204-OHZ001-002-004-005-281945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte-
Eastern St. Joseph IN-Southern La Porte-Western St. Joseph IN-
Williams-Fulton OH-Defiance-Henry-
234 PM EST Thu Feb 27 2025 /134 PM CST Thu Feb 27 2025/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ TO 4 PM EST
/3 PM CST/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Southwest winds will be sustained at 20 to 30 mph with gusts as high
as 40 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>015-017-018-020-022>027-032>034-116-216-OHZ015-016-024-025-
281945-
Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern Kosciusko-Paulding-Putnam-Van Wert-
Allen OH-
234 PM EST Thu Feb 27 2025 /134 PM CST Thu Feb 27 2025/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ TO 7 PM EST
/6 PM CST/ FRIDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Southwest winds will be sustained at 20 to 30 mph with gusts as high
as 40 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
234 PM EST Thu Feb 27 2025

...GALE WARNING IN EFFECT FROM 9 AM TO 11 PM EST FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 11:39 PM ESTDense Fog AdvisoryIWXAdams, Allen, Blackford, DeKalb, Jay, Steuben and 1 more6 hr
Feb 27, 3:43 AM ESTGale WatchIWX12 hr
Feb 27, 2:49 PM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more28 hr
Feb 27, 4:42 PM ESTSpecial Weather StatementIWXJay33 min
Feb 27, 4:29 PM ESTSpecial Weather StatementIWXAllen, Van Wert46 min

Nearby

Gale Warnings in Indiana, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.